MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during implant, while coring, the apical coring knife was noted to be dull.The surgeon was able to use both the coring knife and an 11 blade to adequately core the ventricle, but noted that the coring knife was dull compared to previous implants.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was unknown if there was a delay in the procedure due to this event.The patient was noted to currently be recovering in the intensive care unit but was stable as of (b)(6) 2025.
 
Additional Manufacturer Narrative
Section d4: expiration date and manufacture date (h4) will be provided upon investigation.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Section g3: date received by manufacturer of the previous report was 14oct2025.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), could not confirm the report that the knife was dull.A specific cause for the reported event could not be conclusively determined through this evaluation.The coring knife was returned in a plastic jar wrapped in a surgical glove.The knife handle and protective caps were not returned.Residue consistent with blood was present on the knife body and blade edge.Evidence of rust was observed on the knife body and blade edge, consistent with fluid contact during the implant surgery.Visual and microscopic inspection of the knife revealed blade edge imperfections.Although a specific cause for the noted imperfections could not be conclusively determined, functional testing of the returned coring knife found that it was able to cut a polyurethane sheet without issue, comparable to a control knife.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.The coring knife passed all testing and inspection.A corrective action/preventive action (capa) investigation was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu,, is currently available.Chapter 1, "introduction", lists the apical coring knife as an optional component for device implantation.Chapter 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This chapter also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22521840
Report Number2916596-2025-04704
Device Sequence Number18162530
Product Code DSQ
UDI-Device Identifier05415067038746
UDI-Public(01)05415067038746(17)280428
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Device Lot Number10676015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2025
Supplement Date Received by Manufacturer07/18/2025
Not provided
02/19/2026
Initial Report FDA Received Date07/16/2025
Supplement Report FDA Received Date07/29/2025
10/23/2025
02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/29/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Patient Weight68 KG
Patient RaceWhite